How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 15618
Experience:  Small animal veterinarian with a special interest in cats, happy to discuss any questions you have.
Type Your Cat Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Follow on question after our messages on Sunday, regarding

Customer Question

Hi Dr BFollow on question after our messages on Sunday, regarding Jasmin my cat. I spoke to the vets yesterday who advised me the vet who saw Jasmin on Thursday and Friday was a locum and no longer at the surgery. I asked about a postmortem to which they advised Jasmin has already gone for cremation. My question too them was could an accidental overdose of metacam 6-7mls instead of 3m given to a cat who weighted just 2.5kg (she weighted 3kg 3 weeks ago) of caused renal failure which then lead to the fluid building up in her chest/ lungs as she was not passing any urine which ultimately led to heart failure. The vet I spoke to said its one of those things!!! Old age etc, I asked if he could explain why Jasmin was sick the once, it looked like undigested food and had been drooling and why fluid was not noticed on her chest when I took her Thursday evening because he listened to her chest, but by Friday morning he told me basically she was drowning. I would rather know as the not knowing is terrible. As the chain of events all seemed to stem from taking the metacam on Wednesday morning, she seemed bright and okay that morning, making a fuss, eating. I just feel the surgery are trying to protect my feelings, could that amount of metacam caused an overdose and renal failure. Your help is much appreciated
Submitted: 4 months ago.
Category: Cat Veterinary
Expert:  Dr. B. replied 4 months ago.

Good morning,

I am sorry to hear that it was too late for an autopsy.

As well, while old age could precipitate heart issues, I'd again gently remind you that renal failure would not have directly affected the heart and therefore wouldn't follow the chain of events you outlined. It was more likely the recent stress of vet visits and possibly a bit of age playing a role worsened the heart situation instead of kidney issues or the Metacam. As well, if she had around a double dose, the GI signs likely were related but that isn't likely enough to push her into kidney failure unless she already had kidney issues prior to the treatment itself.

Please take care,

Dr. B.

Customer: replied 4 months ago.
I took Jasmin to the vets just over 3 weeks ago because she had started limping on her front right leg and holding her paw up. The vet at the time said it could be arthritis or signs that her organs are failing. He said she was tender on pulling her front and back legs and showed some discomfort. He did mention that metacam can cause or possibly cause kidney failure. Would three weeks use of metacam and overdose cause this. She seemed to pick up slightly Thursday then rapidly went downhill on the Friday morning, the vet gave her a metacam injection on the Thursday evening, which at this point he had listened to her chest and never mentioned anything about heart failure or signs of fluid on her chest/lungs. He did say it could be an infection or that her organs are failing. He gave her an antibiotic injection which he said would last for two weeks and to bring her back in four days to review her, could the metacam injection of caused the fluid. Many thanks for your reply.
Expert:  Dr. B. replied 4 months ago.

Hello again,

Lameness could have been arthritis induced but it isn't usually a sign of organ failure. Therefore, you may need to speak to them further about this. In regard to kidney failure with Metacam, it isn't usually an issue unless they have underlying kidney disease already. So, if your vet had any doubts about kidney health, they should have tested a blood sample before using it or used an alternative (ie Buprenorphine). Otherwise, if she didn't already have kidney issues, the treatment and that low an overdose wouldn't likely just cause it. And Metacam given any route cannot cause the fluid. So, that isn't likely the cause for the fluid they heard and I can only assume they missed it the first time or that the heart was too stressed with all the recent strain on it.

Please take care,

Dr. B.

Customer: replied 4 months ago.
When Jasmin was given the metacam for arthritis the vet said if her limp does not improve then we will need to do blood tests, to check for any underlying issues, thyroid due to her weight loss and kidneys. The vet didn't know if Jasmin had kidney disease as he hadn't checked for, same again on Thursday he gave her a metacam injection and said to return in 4 days if no better and will need bloods, really the vet should of done these prior to prescribing metacam? Jasmin has never had any bloods taken as she has always been fit and well. He just said that metacam can cause renal failure. It is baffling me how she seemed to perk up Thursday, and no mention of fluid when he listened to her chest, apart from him saying it could be her organs failing. The vet I spoke to yesterday cannot understand why antibiotics were administered, is there such a thing as an antibiotic injection that lasts for two weeks?
Expert:  Dr. B. replied 4 months ago.

Hi again,

Ideally, they should have checked bloods or at least a urine sample before deciding to start long term treatment with Metacam. Especially if he was mentioning that as a risk for her. Otherwise, in regards ***** ***** antibiotics (Convenia being the one that lasts 2 weeks), I can only assume they thought her lung issues were bacterial pneumonia. That said, her lung sounds should have sounded like crackles not like she was drowning. Really, if she had been my patient, I'd have wanted an xray of her chest if I heard fluid as you noted. That way we'd know why and could treat properly.

Dr. B.

Customer: replied 4 months ago.
HiIs it possible the convenia injection could of caused this, she picked up in the vets Thursday evening, then went downhill after metacam and convenia injection. There are so many questions the surgery don't seem to be answering, they just say old age, I don't believe this to be the case.
Expert:  Dr. B. replied 4 months ago.

Hi again,

It does sound like they don't have many answers for you, but please know that Convenia is just an antibiotic and while it too could cause stomach upset it'd not be able to affect the heart.

Take care,


Related Cat Veterinary Questions